Catalog Home Page

632: Statins may initiate a persisting immune-mediated myopathy and myositis: A study of 10 cases

Needham, M., Fabian, V., Knezevic, W., Lamont, P., Panegyres, P., Zilko, P. and Mastaglia, F. (2007) 632: Statins may initiate a persisting immune-mediated myopathy and myositis: A study of 10 cases. Journal of Clinical Neuroscience, 14 (10). p. 1029.

Link to Published Version: http://dx.doi.org/10.1016/j.jocn.2007.02.063
*Subscription may be required

Abstract

Background: Statins may cause a necrotising myopathy and hyperCKaemia which are usually reversible once the drug is discontinued.

Aim: To investigate the muscle pathology in a group of 10 patients who developed myopathic symptoms during statin therapy and in whom symptoms persisted or progressed after withdrawal of the drug.

Methods: All patients were examined by a neurologist or rheumatologist on more than one occasion and had a muscle biopsy after cessation of statin therapy. Immunohistochemical techniques for MHC Class I and II antigen expression and demonstration of macrophages and lymphocyte subsets were applied in addition to routine biopsy stains.

Results: In 4 of the 10 patients the biopsy showed an active necrotizing inflammatory myopathy and in another features of inclusion body myositis. In the remaining cases the biopsy demonstrated a necrotizing myopathy without inflammation but with diffuse upregulation of MHC-I in 5 cases and nonspecific myopathic changes in one.

Conclusions: Our findings suggest that statin therapy may initiate an immune-mediated myopathy or myositis with progressive symptoms after withdrawal of the drug, or unmask a pre-existing myopathy. The

Publication Type: Journal Article
Publisher: Churchill Livingstone
Copyright: © 2007 Published by Elsevier Ltd.
URI: http://researchrepository.murdoch.edu.au/id/eprint/34713
Item Control Page Item Control Page